At the 44th National Association of Pediatric Nurse Practitioners Conference, pediatric aggression was discussed, including which patients are at greater risk and which management strategies are most appropriate.
Aggression in pediatric patients should be managed carefully, with an environment made safe for aggressive patients, according to information presented at the 44th National Conference on Pediatric Health Care on March 17, 2023.
Pediatric aggression is an inappropriate physical or verbal response caused by a buildup of emotional dysregulation through a series of events. Unlike agitation, which involves stressors in an individual modified by individual patient factors, aggression results in harm to oneself, others, or the physical environment.
Increased risk of aggression is seen in pediatric patients in acute care settings because of illness, stress, fear, and unfamiliar environment. COVID-19 has exasperated these factors, causing social isolation and economic stressors which increase risks of mental and behavioral concerns. A 66% increase in emergency department visits for mental health was seen in 2020.
Risk of aggression is greater in male patients, young patients, those with psychosis, delirium, autism, and bipolar disorder, and those with prior psychiatric treatment for impulsivity, aggression, and oppositionality. A significant trauma history may be more likely in female patients.
Environments can be made safer through safety sitters, boredom management, promotion of normal sleep cycles, weighted blankets, and removal of unsafe objects. When caring for an aggressive child and adolescent, use of physical or chemical restraints should only be used when it is fully necessary to keep the patient safe.
The Baby BETA is a set of guidelines on managing medication in aggressive children. It states an intravenous is preferrable to an intramuscular, neuroleptics must be used carefully because of extrapyramidal effects risk, and antihistamines, benzodiazepines and alpha-2 adrenergic agents are effective for calming pediatric patients.
Delirium should also be considered in these patients, as it leads to fluctuating levels of consciousness, altered awareness levels, and possible cognitive processing issues. Any medication which may be responsible should be halted if signs of delirium present in a patient.
Stat medications commonly used in aggressive patients include first and second generation antipsychotics, benzodiazepines, and antihistamines. Benzodiazepines and alpha-adrenergic agents are also sometimes used. For mild agitation, clonidine, an alpha-adrenergic agonist, may be used.
First generation antipsychotics such as perphenazine,haloperidol, pimozide, and thioridazine are not safe for pediatric patients. Second and third generation antipsychotics will occasionally be used because of their increased safety and reduced negative neurologic adverse events. Side effects include sleep changes, mild tremor, GI upset, and cognitive blunting.
In instances of developmental delay, physical causes for agitation should be considered, such as hunger, constipation, infection, and pain. Triggers for aggressive episodes should be identified, and autistic patients should be observed for sensory stimulation. Experience with medication and potential missed doses should be considered in psychiatrically ill patients displaying agitation.
Patient and staff safety should always be the top priority when treating aggressive youth. When necessary, a psychiatrist should be consulted.
Garzon D. Managing the acutely aggressive child.Presented at: 44th National Conference on Pediatric Health Care. March 15-19, Orlando, Florida.